Format

Send to

Choose Destination
See comment in PubMed Commons below
Chem Res Toxicol. 1995 Oct-Nov;8(7):911-6.

Biotransformation of 3-(phenylamino)-1,2-propanediol to 3-(phenylamino)alanine: a chemical link between toxic oil syndrome and eosinophilia-myalgia syndrome.

Author information

1
Department of Immunology, Mayo Clinic, Rochester, Minnesota 55905, USA.

Abstract

During late 1989, the eosinophilia-myalgia syndrome (EMS) developed as an epidemic in the United States, with numerous additional cases reported in several other countries worldwide. Eight years earlier, a closely-related disease, the toxic oil syndrome (TOS), occurred in Spain as a massive food-borne epidemic. Although EMS was linked to the ingestion of tainted L-tryptophan, and TOS to aniline-denatured rapeseed oil, the etiologic agent(s) responsible for both diseases remains undetermined. Contaminants in these foodstuffs are believed to have triggered the diseases. Aniline contaminants, including 3-(phenylamino)-1,2-propanediol (PAP), have been reported in oil used by patients who developed TOS. A related aniline derivative, 3-(phenylamino)-L-alanine (PAA), was recently isolated from L-tryptophan associated with the onset of EMS. Here, we demonstrate the biotransformation of PAP into PAA by both rat hepatocytes and human liver tissue. The structural characterization of PAA was unequivocally determined using on-line HPLC coupled with atmospheric pressure chemical ionization tandem mass spectrometry (LC-APCI-MS/MS). This finding is the first reported chemical link between TOS and EMS and suggests that these two related diseases share a common etiology, namely, PAA.

PMID:
8555405
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center